Tornadoes · United States · Colorado · 2023
EF0 tornado, (Kspd)Springfield Awos to Campo, Colorado, July 13, 2023
From (Kspd)Springfield Awos to Campo, this EF0 tornado ran 0.3 miles across Baca County on July 13, 2023, touching down at 7:16 PM MDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 13, 2023
- Touchdown
- 7:16 PM MDT (01:16 UTC)
- Lifted
- 7:17 PM MDT (01:17 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Baca County
- Touchdown point
- 37.180, -102.780
- Lift-off point
- 37.180, -102.775
- Record number
- 2307131916-01
What the Weather Service recorded
The continuations of hail, wind, and tornadoes continues through mid-July as northwesterly upper level flow develops once again over southern Colorado. Anomalous amounts of low level moisture remain over the region due to record breaking precipitation in June and an active early July. Enhanced wind shear due from the upper level northwesterly flow created an environment conducive to severe thunderstorms.
Brief touchdown - only 30 seconds.
Brief touchdown - lasted 20 seconds.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS PUB issued a tornado warning for this county at 01:02 UTC, 14 minutes before the tornado touched down, in force until 01:45 UTC.
The county was under a tornado watch, issued at 22:02 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:29 UTC | 22:02 UTC | Severe Thunderstorm Watch | PUB |
| 21:27 UTC | 22:30 UTC | Severe Thunderstorm Warning | PUB |
| 22:02 UTC | 04:00 UTC | Tornado Watch | PUB |
| 22:04 UTC | 03:15 UTC | Flash Flood Warning | PUB |
| 22:29 UTC | 23:15 UTC | Severe Thunderstorm Warning | PUB |
| 23:11 UTC | 00:15 UTC | Severe Thunderstorm Warning | PUB |
| 23:12 UTC | 23:45 UTC | Tornado Warning | PUB |
| 23:23 UTC | 00:15 UTC | Severe Thunderstorm Warning | PUB |
| 23:43 UTC | 00:00 UTC | Severe Thunderstorm Warning | PUB |
| 00:11 UTC | 01:15 UTC | Severe Thunderstorm Warning | PUB |
| 00:54 UTC | 02:00 UTC | Severe Thunderstorm Warning | PUB |
| 01:02 UTC | 01:45 UTC | Tornado Warning | PUB |
| 01:34 UTC | 02:19 UTC | Severe Thunderstorm Warning | PUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jul 13, 3:19 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 13, 3:19 PM MDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 319 PM MDT Thu Jul 13 2023 .SHORT TERM...(This evening through Friday) Issued at 317 PM MDT Thu Jul 13 2023 Key Messages: 1) Scattered severe storms on the plains/I-25 corridor this evening 2) Less in the way of convection on Friday, still a risk of some strong/severe storms far southeast plains Very moist and unstable environment over the eastern plains late this afternoon, with 70 deg dewpoints as far west as La Junta as of 230 pm, leading to surface CAPE in the 3-4k J/KG range, while mixed layer CAPE approaches 3k J/KG. Shear is certainly sufficient for severe storms, with 0-6 km values in the 40-50 kt range. Farther west along I-25 and over the mountains, lower levels have mixed somewhat, with dewpoints in the 30s/40s many locations, though westward moving outflow boundary in ern Pueblo/El Paso Counties will likely bring deep plains instability all the way back to the eastern mountains by 6 pm. Strongest storms so far today have been with surface boundary dropping south of I-70 through Lincoln County, while isolated activity away from surface boundaries has struggled to maintain updrafts due to weak upper forcing and minimal moisture convergence. For the remainder of the afternoon into the evening, looks like there will be 3 main areas to watch, 1) Convection coming south out of east central Colorado into Kiowa/Bent/Prowers Counties into extremely unstable air mass, 2) Strengthening storms over Las Animas/Baca Counties forming along weak surface trough from La Junta to just west of Kim, 3) El Paso/Pueblo Counties, where westward moving outflow may spark some strong/severe storms as it interacts with the higher terrain west of I-25. All 3 areas will see the potential for severe storms with very large (golfballs to baseballs) hail and winds to 70 mph. Still looking at a tornado risk as well, especially with well developed supercell dropping south into the Kiowa and eventually Bent/Prowers counties. Activity may persist well into the evening given extreme instability, especially along any residual boundaries. On Friday, cold front drops south through the plains around midday, reaching the NM border by late afternoon. Severe risk looks limited to fairly small area of the southeast plains ahead of boundary, mainly in Baca/ern Las Animas counties, where instability is greatest. Drier air aloft and increasingly stable air behind the front will limit storm chances elsewhere, and will run with only low pops at most locations behind the front. Cool air arrives late enough that many locations on the plains will approach/slightly exceed 90 degf, while mountains see little cooling as warm and mostly dry conditions persist. .LONG TERM...(Friday night through Thursday) Issued at 317 PM MDT Thu Jul 13 2023 Key Messages: 1) Unsettled weather Friday evening through Saturday evening. 2) Getting Hot MON and TUE 3) Monsoon in the mtns Wed,with more widespread precip Thursday. Friday evening through Saturday evening... Some uncertainty regarding amount/intensity of convection during this period. For now, I am certain that Saturday will be rather cool, with max temps only in the U70s and 80s plains. San Luis Valley may be the warmest location this day with temps around 90. As for precip, the combination of when the disturbances will be pushing through and how stable the plains will be (especially Sat afternoon/evening) is leading to uncertainty of type/intensity of precip. Based on current data, believe overall best chance of precip during this period will be along the plains/mtns interface and possibly along the NM border. For now, thunder of the plains Friday evening does not look all that good and best forcing will already be east of the region. For Saturday, it may simply be too stable over the plains for strong convection. With that said, if we do warm up enough, it could be a late convective show. In addition, some of the precip that develops may last well into the evening/overnite hours both late FRI and late Sat. Sunday... We will be warming up with the the best of any precip down along the southern Sangres. Monday and Tuesday... HOT! Expect 100s along the communities along the lower Ark River valley during these two days, with 90s rest of plains and even the San Luis Valley. Heat Advisories will likely be needed during these two days. Winds should be relatively light so fire wx threat will be minimal. Wednesday... Monsoon returns to the region and expect scattered storms will finally be possible over the higher terrain. Thursday... Thursday may be interesting. Mid level moisture will be over the region, however a cool front with good low level moisture will be advecting in to the low levels. NBM1 viewer guidance is showing some rather healthy qpf these days over the region, so we may have a heavy rain threat develop later in the week. \/Hodanish && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 317 PM MDT Thu Jul 13 2023 At KCOS and KPUB, outflow from convection over the eastern plains was pushing back westward at 2030z, with risk of strong convection at both sites through 03z-05z. Expect storms to be mainly east of both terminals after 05z, though a few models do fire another round of storms in the vicinity of KPUB 07z-08z. Once storms end, winds will weaken and turn to light downslope toward 12z on Fri, which should keep main threat of stratus east of both sites, with VFR conditions expected Fri morning. Cold front drops through the plains midday Fri, with winds turning n-ne 18z-20z. Risk of tsra looks low at both sites on Fri, as deeper moisture is shunted se. At KALS, VFR the next 24 hrs. Weakening convection drifting off the mountains may produce some gusty outflow winds at times into early this evening, then winds become light and skies clear after 03z-5z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...HODANISH AVIATION...PETERSEN
Hazardous weather outlook, Jul 13, 11:30 AM MDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1130 AM MDT Thu Jul 13 2023 COZ058>089-093>099-141730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1130 AM MDT Thu Jul 13 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Over the southeast plains along and east of a Limon to La Junta to Kim line, scattered thunderstorms are expected this afternoon and evening, and strong to severe storms are possible, with large destructive hail up to baseball size and wind gusts to 70 mph. One or two of the strongest storms may also be capable of producing a tornado as well. Further west along the I-25 corridor and over the eastern mountains, outflow from convection on the plains may spark a round of strong to severe storms late this afternoon into the evening, with hail up to golfball size and wind gusts over 60 mph. Over the mountains and interior valleys, isolated to scattered thunderstorms are expected this afternoon and evening, with lightning, gusty winds to 45 mph and small hail the main storm risks. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cooler and wetter end to the week and start to the weekend can be expected across southern Colorado Friday and Saturday. Isolated to scattered rain showers and thunderstorms are expected each day. Stronger storms, particularly across the eastern plains, will be capable of producing large hail and strong winds. Elevated fire weather conditions are expected over the western mountains, the San Luis Valley, and the Upper Arkansas River Valley Friday through mid next week, given gusty winds and low daytime humidities, though conditions become less widespread mid next week. Much above average temperatures are becoming increasingly likely for next week. These temperatures could increase the heat risk and heated related issues for the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 10/10
In the hours before
Local storm report, Jul 13, 5:53 PM MDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
553 PM MDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Hail 9 SW Avondale 38.14N 104.46W
07/13/2023 M2.75 inch Pueblo CO Trained Spotter
&&Local storm report, Jul 13, 6:04 PM MDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
604 PM MDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail 5 NE Blende 38.29N 104.50W
07/13/2023 M2.75 inch Pueblo CO ASOS
Pueblo Memorial Airport. Several cars have
wind shields blown out. Window blown out in
the building.
&&Special weather statement, Jul 13, 6:14 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
614 PM MDT Thu Jul 13 2023
COZ083-086-140045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
614 PM MDT Thu Jul 13 2023
...Strong thunderstorms will impact portions of southeastern Fremont,
northeastern Custer and southwestern Pueblo Counties through 645 PM
MDT...
At 613 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Florence to 9 miles
southwest of Pueblo Reservoir to 13 miles northeast of Greenhorn
Mountain. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Pueblo, Pueblo Reservoir, Pueblo West and Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3836 10487 3809 10445 3782 10433 3798 10489
3819 10497 3831 10517
TIME...MOT...LOC 0013Z 290DEG 47KT 3828 10505 3817 10489 3803 10484
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, Jul 13, 6:45 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
645 PM MDT Thu Jul 13 2023
COZ086-088-093-140115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
645 PM MDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southwestern Otero,
north central Las Animas and southeastern Pueblo Counties through 715
PM MDT...
At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Fowler, or 30 miles southeast of Pueblo, moving
southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Otero,
north central Las Animas and southeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM MDT for southeastern
Colorado.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3796 10435 3806 10417 3790 10375 3762 10411
TIME...MOT...LOC 0044Z 309DEG 21KT 3797 10420
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PSSpecial weather statement, Jul 13, 6:48 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
648 PM MDT Thu Jul 13 2023
COZ083-086-140115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
648 PM MDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of east central Fremont
and northwestern Pueblo Counties through 715 PM MDT...
At 648 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 18 miles northeast of Junkins Burn Scar, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pueblo West and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3831 10496 3841 10510 3849 10478 3831 10464
TIME...MOT...LOC 0048Z 265DEG 23KT 3836 10496
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PSLocal storm report, Jul 13, 7:15 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Pueblo CO
715 PM MDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Hail 1 NW Pueblo West 38.32N 104.77W
07/13/2023 M1.00 inch Pueblo CO Trained Spotter
&&
MGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
1.3 hours before the tornado, 237 km from the path. July 14, 2023.
- Mixed-layer CAPE
- 2015 J/kg
- Mixed-layer CIN
- -115 J/kg
- Surface CAPE
- 1073 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -138 m²/s²
- 0-3 km storm-relative helicity
- -93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.8
- 0-3 km lapse rate
- 6.2 K/km
Amarillo Airport, TX (KAMA), 12:00Z
10.7 hours after it, 237 km from the path. July 14, 2023.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -310 J/kg
- Surface CAPE
- 733 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.2 K/km
The radar
The Pueblo radar (KPUX), 188 km away, was scanning. The volume nearest the touchdown began at 01:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:47 UTC | TSTM WND DMG | 2 Ne Pritchett | Baca, CO | Corrects previous tstm wnd dmg report from 2 NE Pritchett. Pole snapped. |
| 00:57 UTC | TSTM WND DMG | 1 Nne Pritchett | Baca, CO | Power pole blown down. Time estimated by radar. |
| 00:59 UTC | TSTM WND DMG | 3 S Pritchett | Baca, CO | Barn roofs torn off, with most damage centered around County Road 13, and AA and Z. Time is estimated. |
| 01:07 UTC | TSTM WND DMG | 8 Se Pritchett | Baca, CO | Power pole blown down CR W and 17. Time estimated by radar. |
| 01:16 UTC | TORNADO | 12 Wnw Campo | Baca, CO | Brief touchdown, which lasted 30 seconds. |
| 01:44 UTC | TORNADO | 1 Sw Campo | Baca, CO | Brief touchdown. Lasted 20 seconds. |
| 01:47 UTC | TSTM WND DMG | 2 Ne Pritchett | Baca, CO | Pole snapped. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of July 13, 2023
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.